Posted by Bob on July 3, 2011, at 17:04:58
In reply to Re: Atypical depression - medication no longer helping » Bob, posted by jedi on July 1, 2011, at 1:25:01
> > I don't have any solutions to your problem, but I wanted to mention how similar my problem is to yours. I too have taken meds since the early to mid nineties and my condition and response is somewhat similar to you. I too experience fatigue and hypersomnia and have great difficulty concentrating as well as holding down a job. My condition is marked by significant anxiety problems as well.
> > More importantly, I too have gotten short duration responses to the drugs which have worked at all. The responses have been getting shorter over time as well as less robust. It seems that my brain somehow 'adapts' to the chemicals and then never responds the same way again. Nobody has ever been able to explain why and it just keeps getting worse. I have decided that I cannot try MAOIs because I would never survive the discontinuation and washout periods. The first time I tried Wellbutrin with Celexa it was robust and good for about a week, then it went downhill. I've tried it again a few times but never got any response nearly as effective.
> > This atypical condition is not good.
> Nardil is the "BOMB" for atypical depression with anxiety. It will work when so many other meds have not. Most meds have a two week washout. Prozac is said to be five. When Nardil works for atypical depression it is like throwing a switch. The light just comes on when it kicks in. I used high dose benzos to get through the pain while I gave the Nardil a chance to work. Don't look past the MAOIs if you have treatment resistant atypical depression.
> Be well,
Here are some major concerns I would have with starting an MAOI:
- The taper down from what I'm on now would be life threatening. I have never had a good discontinuation and now I am quite sick. I have some serious doubts about whether I could survive it. Then if the Nardil didn't work it would be a serious disaster, effectively lengthening my crisis by weeks or months as I try to get back off of the Nardil. I've had so many crises.
- I thought Nardil was infamous for massive weight gain and significant sexual dysfunction? I have already been carrying around a good deal of extra weight from these terrible medicines and my genitals are already numb.
- I have great problems with fatigue and oversleeping as well as my shifted circadian rhythm. I have heard anecdotally about the MAOIs sometimes exacerbating these things.
- I could develop anger and irritability that could become problematic.
- There's always the whole blood pressure and diet thing as well.
None of these points would be as serious if the washout period wasn't required before AND after a possibly failed trial. In the end though if there's nothing left I may have to take all these risks anyway.